Alert archive / Nevada / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Las Vegas, NV

January 7, 2018Clark County, Lincoln County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Jan 7, 2018, 2:18 PM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California. It took effect at Jan 8, 2018, 4:00 PM PST. It was in force for 25 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2018, 2:18 PM PST (22:18 UTC)
In effect from
Jan 8, 2018, 4:00 PM PST
Expired
Jan 9, 2018, 4:41 PM PST
In force
25 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:00 PM PSTSNOW 61 Ene Mt. Charleston, NVAN ESTIMATED 3 INCHES OF SNOW WAS OBSERVED IN THE ECHO CANYON AREA OF MT. CHARLESTON BEFORE 10 AM PST, FOLLOWED BY RAIN, THEN AN ADDITIONAL 3 INCHES OF SNOW FELL IN THE AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS45 KVEF 072218
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
218 PM PST Sun Jan 7 2018

CAZ519-521-081200-
/O.UPG.KVEF.WS.A.0001.180109T0000Z-180110T0600Z/
/O.NEW.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Westgard Pass, 
and Bristlecone Pine
218 PM PST Sun Jan 7 2018

...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 10 PM PST
TUESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 10 to 20 inches, with
  localized amounts up to 3 feet for the Sierra Nevada, 5 to 10
  inches in the White Mountains.
 
* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...4 PM Monday to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Mountain roads will become dangerous to
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

NVZ018-019-081200-
/O.UPG.KVEF.WS.A.0001.180109T1200Z-180110T0600Z/
/O.NEW.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
218 PM PST Sun Jan 7 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 6 to 12 inches, with localized
  amounts up to 18 inches possible.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...4 AM to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
5 follow-up statements
860 
WWUS45 KVEF 081133
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
333 AM PST Mon Jan 8 2018

CAZ519-521-090000-
/O.CON.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Westgard Pass, 
and Bristlecone Pine
333 AM PST Mon Jan 8 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 PM PST TUESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to 
  impossible. Total snow accumulations of 10 to 20 inches, with 
  localized amounts up to 3 feet for the Sierra Nevada, 5 to 10 
  inches in the White Mountains.

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...4 PM today to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

NVZ018-019-090000-
/O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
333 AM PST Mon Jan 8 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
TUESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 6 to 12 inches, with 
  localized amounts up to 18 inches possible.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...4 AM to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
796 
WWUS45 KVEF 082117
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
117 PM PST Mon Jan 8 2018

CAZ519-521-091200-
/O.CON.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Westgard Pass, 
and Bristlecone Pine
117 PM PST Mon Jan 8 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 10 to 20 inches, with
  localized amounts up to 3 feet for the Sierra Nevada Ridgetops,
  5 to 10 inches in the White Mountains.

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...4 PM today to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

NVZ018-019-091200-
/O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
117 PM PST Mon Jan 8 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
TUESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 6 to 12 inches, with 
  localized amounts up to 18 inches possible.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...4 AM to 10 PM Tuesday.  Heaviest snow expected midday. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
504 
WWUS45 KVEF 091140
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
340 AM PST Tue Jan 9 2018

NVZ018-019-100000-
/O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
340 AM PST Tue Jan 9 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 6 to 12 inches, with 
  localized amounts up to 18 inches possible.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...4 AM to 10 PM today. Heaviest snow expected midday as
  snow levels fall.
  

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

CAZ519-521-100000-
/O.CON.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Westgard Pass, 
and Bristlecone Pine
340 AM PST Tue Jan 9 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to 
  impossible. Total snow accumulations of 10 to 20 inches, with 
  localized amounts up to 3 feet for the Sierra Nevada Ridgetops,
   5 to 10 inches in the White Mountains.

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...4 PM today to 10 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Mountain roads will become dangerous to 
  travel as they become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
769 
WWUS45 KVEF 092356
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
356 PM PST Tue Jan 9 2018

CAZ519-521-100100-
/O.CAN.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Westgard Pass, 
and Bristlecone Pine
356 PM PST Tue Jan 9 2018

...WINTER STORM WARNING IS CANCELLED...

Heavy snow has ended across the Sierra, but light snow showers
will be possible through this evening before tapering off
overnight. Therefore the Winter Storm Warning has been cancelled. 

$$

NVZ018-019-100600-
/O.CON.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
356 PM PST Tue Jan 9 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 5 to 8 inches are
  expected. The heavy snow is expected to taper off later this
  afternoon with mainly light snow expected into this evening. 

* WHERE...Sheep Range and Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
251 
WWUS45 KVEF 100041
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
441 PM PST Tue Jan 9 2018

NVZ018-019-100145-
/O.CAN.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
441 PM PST Tue Jan 9 2018

...WINTER STORM WARNING IS CANCELLED...

Snow has abruptly ended in the Spring Mountains and a fairly 
sharp line of dry air will continue spreading in from the west
which will bring an end to the potential for additional snow
accumulations. The Winter Storm Warning has been cancelled.

$$

http://www.weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 7, 2:00 PM PST, 18 minutes earlier.

Area forecast discussion, Jan 7, 2:00 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 PM PST Sun Jan 7 2018

.SYNOPSIS...A potent storm system will bring rain and significant
snow to the mountains above 7000 feet Monday and Tuesday. Dry and
mild weather returns for the second half of the work week.
&&

.SHORT TERM...through Tuesday Night.

Superb day around the region under a ridge of high pressure.
Temperatures running about 6-8 degrees above normal. For those in
the lower Colorado River valley north winds will remain gusty into
the evening before dissipating.

Focus shifts west to evolving trough of low pressure over the
eastern Pacific. Trough with subtropical origins near 25N/130W this
afternoon will move northeast tonight phasing with deeper trough
digging southeast out of the northeast Pacific. Extensive area of
moisture from the subtropics will advect inland across the Mojave
Desert and Great Basin tonight and Monday preceding the main trough.
The colder/more dynamic trough will be near the central California
coast Tuesday morning before tracking east across the Sierra Tuesday
afternoon and the rest of southern Nevada/Arizona Tuesday night.

Snow levels most challenging parameter to predict with confidence
moderate at best. However, am confident that the southern Sierra
Nevada, White Mountains, Spring Mountains and Sheep Range at least
above 7000 feet will experience periods of heavy snow. So, decided
to upgrade the Winter Storm Watch to a Winter Storm Warning. No
change in beginning or ending times. For those snow levels. With
extensive shield of moisture overrunning the area tomorrow and
potentially a wedge of drier air in the lower levels wet bulb effect
could contribute to initially lower snow levels. That subtropical
air preceding the main trough should allow for rising snow levels
Monday night into Tuesday morning before snow levels crash Tuesday
afternoon. Latest snow storm totals came out fairly similar to
yesterday. Southern Sierra Nevada in Inyo County taking the brunt of
the snow, while the Spring Mountains still on track for 6-12 inches.
Snow in Kyle Canyon may turn out quite wet and sticky as the snow
level fluctuates around the valley floor before crashing Tuesday.
Expect more snow in Lee Canyon due to its higher elevation.

As for rainfall in the valleys expecting solid 0.20"-0.75" with
locally higher amounts. With cold air aloft/strong dynamics that
could be enough to trigger a few thunderstorms Tuesday. Did not
include in the forecast at this time so something later shifts can
hopefully getter a better handle on the potential.

.LONG TERM...Wednesday through Sunday.

The storm system moves east of the area by Wednesday however some
lingering showers are possible in the eastern portion of the
forecast area. Only light precipitation amounts are expected.

Behind the system, ridging becomes established once again over the
west with dry conditions and above normal temperatures expected. The
only wrinkle in an otherwise unremarkable weather pattern is a
shortwave that passes north of the area on Thursday but at this
point doesn't look like it will impact our weather.
&&

.AVIATION...For McCarran...Scattered high clouds above 15kft are
expected tonight with light winds. A system will then push ashore
the West Coast Monday and will usher in lower clouds and chances for
showers. BKN Cigs around 8kft are likely by noon on Monday, with
potential lower CIGs down to 5kft with any showers after 21Z. Precip
chances will be hit or miss though in the Valley with better chances
in the Mountains Monday evening and overnight. Better rain chances
arrive with the main low pressure system on Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Periods of high clouds and primarily light and variable
winds tonight. Precip and clouds will overspread the area Monday
from west to east. Scattered showers should move over the Sierra
Monday morning, with chances for scattered precip reaching the
Arizona area by Monday evening. Cigs with this system on Monday
should hover between 8kft to 5kft, especially with showery activity.
Winds on Monday should remain on the lighter side out of the south
to southwest.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated through the period, however, the season's first
significant storm system will impact the region this week.
Spotters are encouraged to report impacts such as rainfall,
snowfall, snow level, visibility, and any other local impacts
according to standard operating procedures.
&&

SHORT TERM...Pierce
AVIATION...Wolf
LONG TERM...Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Warnings in Nevada, 2018Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.